my question is about my 14 year old diagnosed with chiari 1 malformation 12 years ago.She had brain decompression (posterior fossa decompression) surgery in july of 2006.On her 6 week check up after the surgery they discovered a benign tumor in the right center brain. Since then she has been having mri's with contrast every 3 months to watch the tumor. She has been complaining of upper stomach problems after she has a mri with contrast for about 3 years . she has been tested for h-pylori which came back positive then after the coctail of meds she was cleared of h-pylori with the follow up testing . Since then she has had 2 MRI's and is crying in a ball and cant eat with pain shooting up into the shoulder bladdes and accross the lower back . My question is is there a posibility that the contrast has caused the gall stones that have been found in her recent ultra sound ? looking for some comfort for her and it hasnt been easy . Shes scheduled to go see a surgeon in 2 weeks .Should I be worried for her liver?
Hi. I have searched the literature regarding the adverse effects of the usual contrast agents (gadolinium chelates and ferumoxides) used in MRI imaging of the liver and gallbladder. These are not toxic to the liver, nor are they known to induce the formation of gallbladder stones. Your child's pain and gallbladder stones are most probably unrelated to the use of the MRI contrast agents. If you want more information, there's a good article providing an overview of these drugs . I have to warn you though, that the article may be a little bit too technical for non-medical people. But if you're curious, you may wish to look it up (http://radiographics.rsnajnls.org/cgi/content/full/26/6/1621).
Thanks for the information I really appreciate it . But I curious to know if the MRI contrast's for the brain are the same contrasts they use for other parts of the body. If they are do they use different doses for different scans . The reason I am asking is because she just had a scan of her brain again this past Tuesday and as of today she is still in severe pain
Hi. The usual contrast agents used for brain MRI's are also gadolinium containing compounds which are not very different from the ones used for liver MRI's. The mode and dose of administration would probably differ. Again I have not encountered reports in scientific literature regarding contrast agents causing severe pain. My guess is your child's pain may have some other cause. Have you informed her doctors about this? What have the doctors done to investigate the cause of the pain? Is she receiving adequate pain medication?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.